Maine, 2025

Hail in Maine, July 11, 2025

July 11, 2025 · NWS GYX · 1 event in 1 county or zone

During the early morning hours of July 11th, an upper level disturbance sparked a few isolated thunderstorms across Western Maine. The storms developed hail, with damaging hail being reported in Southern Oxford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

During the early morning hours of July 11th, an upper level disturbance sparked a few isolated thunderstorms across Western Maine. The storms developed hail, with damaging hail being reported in Southern Oxford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 11, 1:08 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 1:08 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
208 AM EDT Fri Jul 11 2025

.SYNOPSIS...
Clearing will prevail today but a few showers and thunderstorms
are likely over the interior this afternoon and evening. The
Bermuda high will be in place through the weekend, supplying
mostly dry and warm weather. The ridge breaks down for the start
of the new work week, with a return of hit and miss showers.
Heat will begin to build by the middle of the next week once
again.

&&

.NEAR TERM /THROUGH TODAY/...
Today will see the slow eroding of the low clouds and fog
again. Daytime heating will support scattered convection...largely
tied to terrain heating since we lack a more synoptic scale
lifting mechanism. There is a fairly well defined MCV present
across Lake Michigan at this hour...and that could spark more
widespread convection. Current model forecast have it over NY in
the afternoon...but it will warrant some monitoring this
morning to see if that forecast remains on track. After
collaborating with neighboring WFOs, did increase PoPs across
much of the region for this afternoon and evening based on
latest hi-res guidance runs.

Winds will be a little more southerly than easterly today...and
so temps should be a few degrees warmer than what we saw
yesterday. The coolest readings will be along the coast with
highs into the 70s while inland locations warm into the lower to
middle 80s.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Any lingering convection should end by mid to late evening
tonight with the loss of daytime instability. The latest HREF
indicates that low-level clouds and fog will likely move back
onshore and it could be fairly widespread given light flow and
the lingering low-level moisture. Low temperatures will be into
the lower to middle 60s.

Clouds will likely be more stubborn to scatter out on Saturday
as a weak disturbance arrives from the west. This will also
introduce a better chance for more widespread scattered showers
and rumbles of thunder. Highs will range from the 70s across
much of western ME due to the lingering low-level marine deck
while western NH may warm into the lower to middle 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
200 AM Long Term Update... Little change in the latest NBM suite
of model guidance. A typical Summertime pattern is in store with
temperatures into the 80s/lower 90s likely by the middle of next
week. Dew points currently do not look to be quite as high
though as compared to the last stretch of hot weather.

Previously...
Overview: High pressure will keep mostly dry conditions through
the forecast area Saturday night and Sunday, but will need to
watch for afternoon showers or storms near stalled boundary to
the west. Additional showers and storms will organize along a
incoming cold front Sunday night through Monday. This front will
lead to broad ridging into midweek, allowing for another
potential stretch of day with hot temperatures.

Details:

Sunday-Monday: A cold front will advance eastward out of the Great
Lakes Sunday. Ahead, onshore flow moderates temperatures w/ areas
remaining dry through much of the afternoon. PoPs begin to increase
into the evening hours as weak forcing arrives while any daytime
instability remains. Presently little conviction on coverage here as
low levels are dry.

Present rain chances focus on Sunday night-Monday associated with
the frontal approach through Mon evening. Because the parent low
drives north and occludes over Hudson Bay Sunday, forward
progression slows. The result is precip influence from the boundary
potentially through Mon night into Tuesday. There will be
instability ahead of the front to bring the chance for thunder,
mainly during the afternoon. Elevated instability will bring the
chance for a few rumbles overnight and evenings as well.

On the heels of that weather maker, a return to hot temperatures
appears likely should the front move through by Tuesday afternoon.
Daytime highs into midweek could again top out in the upper 80s to
lower 90s with dewpoints reaching the upper 60s to around 70 degrees.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term...Low clouds and FG will continue to result in IFR to
LIFR restrictions through around 13Z this morning before
improving back to VFR at most sites later today. The exception
may be at KRKD where MVFR CIGS may linger through much of the
day. Isolated SHRA/TSRA is also possible this afternoon and
early evening, mainly over inland terminals. Winds will be at
5-15 kts from the south. Low clouds and FG return tonight with
additional restrictions likely under light and variable flow.
Slow improvements are then expected on Saturday but some
lingering restrictions are possible due to low ceilings and
scattered -SHRA/-TSRA. No LLWS is anticipated outside of any
TSRA.

Long Term...Restrictions likely Saturday night into Sunday
morning due to low ceilings and FG. Otherwise, mainly VFR
conditions are likely through early next week outside of any
scattered -SHRA/-TSRA and FG.

&&

.MARINE...
Short Term...Winds and seas to remain below SCA thresholds
through the period. Marine fog is expected though, especially at
night through the morning hours.

Long Term...Conditions remain below SCA through the period.
There will be the chance for marine stratus and fog to cause
reduced visibility through this weekend and into early next
week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for MEZ027-028.
NH...None.
MARINE...None.

&&

NEAR TERM...Tubbs
SHORT TERM...Tubbs
LONG TERM...Cornwell/Tubbs
Hazardous weather outlook, Jul 11, 12:46 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
146 AM EDT Fri Jul 11 2025

MEZ027-028-120600-
Knox-Coastal Waldo-
146 AM EDT Fri Jul 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>026-033-NHZ001>015-120600-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
146 AM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-120600-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
146 AM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Portland,ME radar (KGYX), 41 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oxford

When
July 11, 4:40 AM EST to 4:45 AM EST
Where
Oxford County, 0.5 mi E of South Paris
Measured
1 in hail
Reported by
Public
Coordinates
44.220, -70.490

Large hail associated with a severe thunderstorm dropped hail the size of quarters in Paris Maine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288471.